Reason for the change to Eligard - Advanced Prostate...

Advanced Prostate Cancer

17,262 members21,197 posts

Reason for the change to Eligard

Jeff54 profile image
12 Replies

I recently was told the reason my medication was changed from Lupron to Eligard was because the hospital has a different vendor. I'm looking forward to getting my shot on the 19th of August. My nurse is so kind caring knowledgeable! And after I get my shot I give her a great big hug.

12 Replies
WSOPeddie profile image
WSOPeddie

I am new to all of this. I will be getting my first HT shot (eligard) in a couple of weeks. Had my 2nd opinion today and radiation is the way I am going. Both urologists that I consulted with wanted no part of performing surgery on my prostate after letting them know I had TURP surgery 10 years ago. Will be starting radiation two months after that eligard shot. I didn't want to risk, at age 66, the potential nasty quality of life hits with surgery, especially when it is made riskier by prior TURP. Of course, I will have to live with the thought of still having a cancerous prostate and hoping that the radiation kills the cancer. Don't want to be on HT for the rest of my life but I guess there are others here who have been taking it for years.

herb1 profile image
herb1 in reply to WSOPeddie

What were your GS, PSA, psa doubling time (if known) prostate size at diagnosis. Maybe hormone treatment will be all you need for longer than you think.

herb

WSOPeddie profile image
WSOPeddie in reply to herb1

Hi Herb. PSA was a solidly normal 2.7 but prostate was very palpable (hard on one side). Gleason scores: a 6, 3 7's, and an 8 for Gleason 8. 5 of 12 cores positive. Not far enough along to measure psa doubling time and kind of a weird situation that PSA is this low. That could be a bad sign of aggressiveness I've been told. Prostate size a not-large 35 cc even though I dealt with BPH years ago.

herb1 profile image
herb1 in reply to WSOPeddie

sorry, fraid there won't be any watchful waiting for you...or at least highly unlikely. The crazy thing is that I don't know of a way to know except a bunch of scans. You can do another psa just before you start radiation, but if all is well that will be 0.0 from the hormone treatment.

did your previous turp also exclude seed implants-with or without external beam radiation? Have you explored proton therapy or one of the fast treatment external beam radiation? I don't know anything about them, but...

My experience with Lupron has been the same as Jeff's--a non issue--after 15 yrs of intermittent treatment. Also add casodex and always on avodart; suggest you discuss these with your docs.

herb s

WSOPeddie profile image
WSOPeddie in reply to herb1

That was benign enlargement years ago. I'm sure they tested the TURP 'chips' and they were negative. I am hoping the HT meds don't cause any issues. It is tough to read the side-effects warnings with any med theses days. I twisted my urologist's arm to get a casodex prescription that I will take while waiting for them to order and receive the eligard. Weird dealing with a disease with no symptoms. I look OK, I feel OK. Glad I didn't skip that DRE.

Jeff54 profile image
Jeff54 in reply to WSOPeddie

I have been on Hormonal Therapy for 3 years this month. And when I was initially diagnosed 0n January 7, 2005 I spent 3 years on Lupron! It kept my cancer in remission for 5 years! I dont think Hormonal Therapy is that bad. The main thing is that you have to exercise and watch your diet! I walk on the beach every Friday,Saturday and Sunday 2 to 3 hours steady! I find that this gives me energy and I'm not depressed.

Wayne-P profile image
Wayne-P

It is the same drug but one is water based and one is oil based. My Eligard injections were subcutaneous and I'm told the Lupron in the muscle. Eligard just left a little lump on my belly. I had firmagon injections and they swelled up and were painful.

Jeff54 profile image
Jeff54

Where about on the belly?

JoelT profile image
JoelT in reply to Jeff54

Into the fatty tissue on the belly. It sounds worse than it is really.

Joel

JoelT profile image
JoelT

Make sure that you take 50 mg of Casodex (bicalutamide) per day at least 10 days prior to the hormone injection. This is very important. Insist that the doctor gives you a perscription for it in enough time.

Joel

Jeff54 profile image
Jeff54

I was taking bicalutamide when I first started my Lupron injections 3 years ago. The cancer started to grow again. PSA went from <.1 to 4.47 so oncologist stopped bicalutamide and cancer stopped growing. Oncologist said body creates a response to this! I should know if PSA remains the same as soon as I get my test result back from lab! I will keep you informed.

Pguenette profile image
Pguenette

I'm 64 and had Gleason 10 prostatectomy 8 years ago, salvage radiation a year later when PSA reappeared. That held PSA at undetectable for 3 more years. Various trials for several years and gently rising PSA until a needle biopsy discovered cancer met on bladder wall. Ever since (1.75 yrs) I've been on continuous double ADT using 3-month Eligard shots and daily Bicalutamide (Casodex). No detectable PSA. Every 3 months get tested and go for martinis with my wife. Side effects are tolerable; "I can live with them," as the phrase goes.

You may also like...